Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 6, NWS Twin Cities, MN

April 29, 2010Dakota County, Goodhue County, Minnesota; Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 29, 2010, 7:00 PM CDT for Dakota County, Goodhue County, Minnesota; Pierce County, Saint Croix County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2010, 7:00 PM CDT (00:00 UTC)
Expired
Apr 29, 2010, 7:30 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dakota County, MN, Goodhue County, MN, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 78 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WUUS53 KMPX 300000
SVRMPX
MNC037-049-WIC093-109-300030-
/O.NEW.KMPX.SV.W.0006.100430T0000Z-100430T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 PM CDT THU APR 29 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
  NORTH CENTRAL GOODHUE COUNTY IN SOUTHEAST MINNESOTA...
  SOUTHERN ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN...
  WESTERN PIERCE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 730 PM CDT

* AT 659 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 4 MILES WEST OF DIAMOND BLUFF...OR ABOUT 7
  MILES NORTHWEST OF RED WING...AND MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ELLSWORTH...
  RIVER FALLS...
  PRESCOTT...
  DIAMOND BLUFF...
  BELDENVILLE...
  MARTEL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4494 9265 4494 9215 4467 9245 4457 9271
      4467 9285
TIME...MOT...LOC 0000Z 228DEG 40KT 4466 9271
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
402 
WWUS53 KMPX 300019
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT THU APR 29 2010

MNC037-049-300028-
/O.CAN.KMPX.SV.W.0006.000000T0000Z-100430T0030Z/
DAKOTA MN-GOODHUE MN-
719 PM CDT THU APR 29 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GOODHUE AND EAST
CENTRAL DAKOTA COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4478 9273 4494 9265 4494 9215 4467 9245
      4464 9252
TIME...MOT...LOC 0018Z 243DEG 38KT 4477 9250

$$

WIC093-109-300030-
/O.CON.KMPX.SV.W.0006.000000T0000Z-100430T0030Z/
ST. CROIX WI-PIERCE WI-
719 PM CDT THU APR 29 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
PIERCE AND SOUTHERN ST. CROIX COUNTIES UNTIL 730 PM CDT...

AT 716 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BELDENVILLE...OR NEAR ELLSWORTH...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MARTEL.

LAT...LON 4478 9273 4494 9265 4494 9215 4467 9245
      4464 9252
TIME...MOT...LOC 0018Z 243DEG 38KT 4477 9250
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:52 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 29, 6:52 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
652 PM CDT THU APR 29 2010

.DISCUSSION...

FORECAST CONCERN REMAIN CONVECTIVE CHANCES FOR THE EVENING. SOME
CLEARING DEVELOPING BEHIND SFC CDFNT OVER SOUTHWEST MN. LATEST
MESOSCALE ANALYSIS SHOWING DESTABILIZATION DEVELOPING OVER SC MN
AND THIS APPEARS TO BEST LOCATION FOR DEVELOPMENT FROM NOW THROUGH
00Z. THEREAFTER...AXIS SHIFTS AND WEAKENS. LOOKS LIKE BEST
POTENTIAL WOULD BE FROM HAIL...WITH SHEAR AND INSTABILITY GREATEST
INTO SC MN. STEEP LAPSE RATES WORKING EAST WITH THE BNDRY AS WELL
INTO THE EVENING. ACTIVITY IF IT DOES DEVELOP WILL WORK EAST AND
WILL BE QUITE SCT PER TREND OF THE LATEST AVBL HRRR. ALL MODEL
POINT TO ANOTHER IMPULSE RIDING NORTHEAST AND CONTINUING THREAT OF
TSRA OVER THE EASTERN CWA AFTER 06Z FRI. WILL CONTINUE HIGHEST POPS
THERE OVERNIGHT.

WINDS ARE DIMINISHING OVER SC MN...AHEAD OF SFC FNT. THIS AFTER
EARLIER GUSTS 45-49 MPH OCCURRED ALONG I90 NEAR KAEL. WILL LET
THIS RIDE FOR NOW...AND WILL EXPIRE AT 6 PM.

ACTIVITY FOR FRIDAY WILL BE DEPENDANT ON TIMING OF NEXT MAIN WAVE
THAT LIFTS NORTHEAST AS UPPER CIRCULATION PIVOTS. THIS SHOULD
BRING IN ANOTHER GOOD THREAT OF TSRA OVER EASTERN AREAS INTO
TOMORROW AFTERNOON AND EVENING. FAIRLY UNSTABLE...AND EACH MODEL
RUN DOES INCREASE THIS SOMEWHAT. MAIN THREAT IF IT OCCUR WILL BE
FORM HAIL.

SYSTEM LIFTS FARTHER NORTH INTO SOUTHERN CANADA SAT AND SUNDAY.
STILL BE CLOSE ENOUGH FOR SMALL THREAT OF SHOWERS NORTHERN CWA
BOTH DAYS...SO DID LEAVE THAT IN THE PICTURE FOR NOW. SHOULD BE
COOLER AS WELL WITH THE TROUGH OVER THE NORTH.

LONGER TERM IS SHOWING SOME GREAT UNCERTAINTY WITH DEVELOPMENT OVER
WESTERN CONUS TROUGH AND HOW AMPLIFIED PATTERN WILL BE.  EXTENDED
DISCUSSION COMMENTED THAT THE 00Z ECMWF WAS A BETTER COMPROMISE AT
THIS TIME FOR THE PERIOD.  DID COMPROMISE A BIT WITH THE FRONT AND
DIDNT GO QUITE AS WARM AS THE ECMWF WAS INDICATING - MAINLY TUE/WED
PERIOD OF THE FORECAST.  MENTION SMALL CHANCE TSRA MOVING SOUTH WITH
THE FRONT BUT TRAILED INTO THU THE ECMWF WAS NOT INDICATING
SIGNIFICANT TROUGH...LESS AMPLIFIED DURING THE PERIOD. GUIDANCE HAD
SLGT CHANCE POPS PRETTY MUCH THROUGHOUT THE PERIOD...AND TRIED TO
PLACE THIS IN THE BEST CHANCE OF OCCURRING.

&&

.AVIATION.../00Z TAF ISSUANCE/
THE MAIN AVIATION WEATHER CONCERN IN THE NEAR AND SHORT TERMS ARE
TSRA CHANCES. STRONG INSTABILITY AHEAD OF COLD FRONT/FRONTAL
BOUNDARY OVER WESTERN MN AND NORTHWEST IA...HAS ALLOWED FOR DEWPOINT
TO CLIMB INTO THE MIDDLE 50S WITH SFC TEMPERATURES IN THE MID 70S TO
NEAR 80 DEGREES. STRONG TSRAS HAD ERUPTED OVER PARTS OF SOUTH
CENTRAL MN...AND SHOULD ADVANCE EAST OVER SOUTHEAST MN AND PARTS OF
WEST CENTRAL WISCONSIN...BEFORE THE STORMS WEAKEN. ANOTHER SHORT
WAVE WILL TRIGGER MORE WIDESPREAD SHRA/TSRA LATER TONIGHT INTO
FRIDAY MORNING.  EXPECT GENERALLY VFR CONDS WITH SOME VARIABLE
MARGINAL VFR OR ISOLATED IFR CONDS IN THE VICINITY OF THE STRONGER
THUNDERSTORMS. WX CONDS LOWERING TO MORE DOMINANT MVFR CONDS IN RAIN
WITH CEILING LOWERING AS BETWEEN 2000-3000 FEET AGL FRIDAY
AFTERNOON/EVENING.

KMSP...CONVECTION/ISOLATED THUNDERSTORMS HAD DEVELOPED EAST AND
SOUTH OF THE TWIN CITIES METRO THIS EVENING...AND SHOULD RACE
NORTHEAST OVER WISCONSIN THIS EVENING.  THE NEXT ROUND OF STORMS
EXPECTED TO MOVE OVER SOUTH CENTRAL MN INTO EAST CENTRAL MN/WESTERN
WISCONSIN MAINLY AFTER MIDNIGHT. WX CONDS SHOULD REMAIN VFR WITH
CONDS LOWERING TO MVFR FLYING CONDS LATE FRIDAY AFTERNOON OR
EVENING.  WINDS VARIABLE IN DIRECTION...PREVAILING DIRECTION SHOULD
REMAIN OUT OF SOUTHEAST AND SOUTH WITH WINDS SWITCHING TO THE
NORTHWEST AFTER FRONTAL PASSAGE.

WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/JM
Hazardous weather outlook, Apr 29, 11:35 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1135 AM CDT THU APR 29 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1135 AM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL AND
CENTRAL MINNESOTA THIS AFTERNOON IN ADVANCE OF A FRONTAL SYSTEM.

LATER IN THE AFTERNOON AND INTO THIS EVENING...THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS IOWA AND NEBRASKA AND RACE NORTHEAST
ACROSS SOUTHERN MINNESOTA.

DUE TO STRONG WINDS ALOFT AND MODEST INSTABILITY...SOME OF THE
STORMS COULD APPROACH SEVERE LIMITS FOR MAINLY SOUTH CENTRAL
MINNESOTA...AND A SMALL AREA OF EAST CENTRAL MINNESOTA BEFORE
MIDNIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND STRAIGHT LINE
WINDS. INSTABILITY WILL QUICKLY DECREASE DURING THE EVENING WHICH
WILL LIMIT SEVERE THUNDERSTORM POTENTIAL AFTER MIDNIGHT.
HOWEVER...GUSTY WINDS AND HAIL WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP ACROSS WEST
CENTRAL WISCONSIN FRIDAY AFTERNOON DUE TO MODEST INSTABILITY AND
STRONG WINDS ALOFT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY ACROSS SOUTH
CENTRAL AND PORTIONS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN.

DRL

In the hours before

Special weather statement, Apr 29, 6:04 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 PM CDT THU APR 29 2010

MNZ070-076-077-292345-
DAKOTA-LE SUEUR-RICE-
604 PM CDT THU APR 29 2010

AT 600 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MORRISTOWN. THIS STORM WAS MOVING NORTHEAST AT 35
MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WARSAW.
  FARIBAULT.
  RUSKIN.
  BRIDGEWATER.
  NORTHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4447 9349 4448 9306 4420 9316 4420 9337
      4420 9354
TIME...MOT...LOC 2305Z 216DEG 32KT 4425 9341

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:13 PM CDTSpecial Weather StatementMPXLac qui Parle47 min
Apr 30, 5:01 PM CDTSpecial Weather StatementMPXLac qui Parle, Swift44 min
Apr 30, 5:45 PM CDTSpecial Weather StatementMPXSwift45 min
Apr 30, 6:25 PM CDTSpecial Weather StatementMPXPope50 min
Apr 29, 8:05 PM CDTSpecial Weather StatementMPXBarron40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.